Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 145, NWS Memphis, TN

August 19, 20164 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 19, 2016, 5:48 AM CDT for 4 counties in Arkansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2016, 5:48 AM CDT (10:48 UTC)
Expired
Aug 19, 2016, 9:45 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 133 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:15 AM CDTFLASH FLOODAlicia, AR4.40 INCHES OF RAIN FALL THIS MORNING.
Aug 19, 6:45 AM CDTFLASH FLOODHoxie, ARMIDWAY ROAD NEAR HOXIE FLOODED. MANY AREAS IN AND NEAR HOXIE FLOODED.
Aug 19, 6:45 AM CDTFLASH FLOODWalnut Ridge, ARWATER RISING NEAR TO ENTRANCES INTO BUSINESSES IN TOWN.
Aug 19, 8:00 AM CDTFLASH FLOODWalnut Ridge, ARNUMEROUS STREETS UNDERWATER. WEST MAIN STREET NEAR HOSPITAL DOWN TO ONE LANE BEACUSE OF DEEP WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS54 KMEG 191048
FFWMEG
ARC031-055-075-121-191445-
/O.NEW.KMEG.FF.W.0145.160819T1048Z-160819T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
548 AM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 945 AM CDT

* AT 547 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 4 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 4 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POCAHONTAS...WALNUT RIDGE...HOXIE...BONO...BLACK ROCK...
  LAKE CHARLES STATE PARK...LAKE FRIERSON STATE PARK...
  CROWLEYS RIDGE STATE PARK...IMBODEN...COLLEGE CITY...PORTIA...
  STRAWBERRY...LYNN...O'KEAN...ALICIA...EGYPT...MINTURN...
  ANNIEVILLE...FONTAINE AND WALCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3607 9135 3624 9120 3624 9083 3595 9053
      3581 9103 3589 9103 3589 9136

$$
1 follow-up statement
463 
WGUS74 KMEG 191206
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
706 AM CDT FRI AUG 19 2016

ARC031-055-075-121-191445-
/O.CON.KMEG.FF.W.0145.000000T0000Z-160819T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-LAWRENCE AR-RANDOLPH AR-GREENE AR-
706 AM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
NORTHWESTERN CRAIGHEAD...LAWRENCE...SOUTHEASTERN RANDOLPH AND
SOUTHWESTERN GREENE COUNTIES...

AT 703 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 5 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE UP TO AN ADDITIONAL 1 INCH OF RAIN OVER THE NEXT 3 HOURS.
LAW ENFORCEMENT HAS REPORTED FLOODING IN HOXIE AND WALNUT RIDGE. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
POCAHONTAS...WALNUT RIDGE...HOXIE...BONO...BLACK ROCK...
LAKE CHARLES STATE PARK...LAKE FRIERSON STATE PARK...
CROWLEYS RIDGE STATE PARK...IMBODEN...COLLEGE CITY...PORTIA...
STRAWBERRY...LYNN...O'KEAN...ALICIA...EGYPT...MINTURN...ANNIEVILLE...
FONTAINE AND WALCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3607 9135 3624 9120 3624 9083 3595 9053
      3581 9103 3589 9103 3589 9136

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:06 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 3:06 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
306 AM CDT FRI AUG 19 2016

.DISCUSSION...

A deep tropical moisture feed tapping both tropical East Pacific
and Gulf moisture continues to stream across the Mid South. This
persistent moisture axis will remain over the forecast region into
the weekend until a stronger northern stream shortwave and
associated cold front sweeps through the region clearing the deep
moisture southeast. A series of shortwave disturbances embedded
within this southwest moist flow aloft will continue the numerous
to widespread showers and thunderstorms across the Mid South
today. Temperatures should be held below seasonal averages again
today due to widespread cloud cover and rain coverage.

The stronger northern stream shortwave trough will swing across
the Lower and Middle Mississippi Valleys Saturday and Saturday
night and the Ohio Valley Sunday. This should help to push the
cold front into the area later Saturday night and Sunday. Overall
instability should increase in association with the trough along
with increased deep layer shear across the northern half of the
area. Mid level lapse rates steepen to around 6.5 C/KM and shear
of around 30 kts north of Interstate 40 by Saturday afternoon and
evening. This may support a few strong to isolated severe storms
during this time period. Strong gusty winds and heavy rainfall
appears the be the greatest hazards. Plan to continue mention in
the latest hazardous weather outlook.

High pressure will build into the region behind the cold front
later Sunday and Sunday night. This should finally usher in a
drier and less humid airmass. In fact...it should feel more like
late September as compared to late August. Temperatures should
remain below normal along with dewpoints dropping into the upper
50s north to low/middle 60s south. This early taste of fall like
weather will continue through the first part of next week.

The surface high pressure will move east by the middle of next
week with a return of southerly flow and much higher humidity
levels. Temperatures should return to near normal levels for the
middle to end of next week. Increased moisture and a series of
shortwaves will bring a return to scattered showers and
thunderstorms for the end of the extended forecast period.

JLH

&&

.AVIATION...

06Z TAF Set

Latest HRRR shows convection developing near KJBR overnight and
spreading eastward along and north of I-40. CIGS/VSBYs will drop
to IFR/MVFR as a result at KJBR, KMKL and possibly KMEM.
Meanwhile, showers continue near KTUP which may continue for a
couple more hours. Some patchy fog is possible thereafter. Winds
will be light and variable overnight and then become SW at 5-8 KTS
by the afternoon hours.

KRM

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 19, 4:43 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT FRI AUG 19 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.
THIS MAY LEAD TO ISOLATED FLASH FLOODING IN AREAS THAT RECEIVE THE
HEAVIEST RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MID SOUTH WILL REMAIN UNDER AN ACTIVE WEATHER PATTERN
THROUGH THE WEEKEND. A FEW STRONG TO ISOLATED SEVERE STORMS WILL
BE POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 40...SATURDAY
AFTERNOON AND EVENING. THE PRIMARY HAZARDS WILL BE STRONG TO
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WITH ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:49 AM CDTAreal Flood AdvisoryMEGLawrence, Randolph116 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.